The British Medical Journal has published the results of a retrospective observational study that has identified an association between oral bisphosphonate therapy and an increased risk of oesophageal cancer. This has been reported in the general media (BBC).
The study reviewed data from the UK General Practice Research Database cohort and identified men and women aged 40 and over with a diagnosis of oesophageal, gastric or colorectal cancer. These cases were matched with 5 controls matched for age and sex. The study involved 2,954 cases with oesophageal cancer, 2,018 with gastric cancer and 10,641 with colorectal cancer. About 3% of the total population studied were issued with a prescription for a bisphosphonate (415 cases and 2,170 controls).
There was no association between any prescription for a bisphosphonate and gastric or colorectal cancers. There was an association between issuing of any prescription for a bisphosphonate and an increased risk of oesophageal cancer (relative risk 1.30, 95% confidence interval 1.02-1.66; P=0.02). This increased risk was not significant when between 1 and 9 prescriptions were issued (RR 0.93, 95% CI 0.66-1.31) but when treatment persisted for longer (10 or more prescriptions issued) the risk was higher (RR 1.93, 95% CI 1.37-2.70). The actual risk is equivalent to one additional case of oesophageal cancer for every 1,000 patients treated with a bisphosphonate over a 5 year period.
The authors note that the study is limited because the database only allows assessment of prescriptions issued rather than medication taken. These prescriptions may not have been collected, dispensed or taken by the patient. However, if this were the case it could be expected that the risk associated with bisphosphonate use may be higher than this study identified. Additionally, the observational design of this study does not demonstrate cause and effect and any associated risks must also be considered in the context of the benefits of the treatment.
Action: Clinicians should be aware of this study. Patients who are worried about this study are being advised to contact their doctor. Such patients should be reassured that the risks are small in comparison to the beneficial effects of treatment.